Florida, 2004

Hurricane in Florida, September 13 to 16, 2004

September 13 to 16, 2004 · NWS MOB · 6 events in 6 counties and zones

See the narrative on Hurricane Ivan under Alabama, Southwest, September 13-16 ,2004. Ivan will be remembered as one of the most damaging hurricanes to affect the extreme western Florida panhandle in modern history.

The toll

Deaths
7
Injuries
0
Property damage
$4.0 billion
Crop damage
$25 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

See the narrative on Hurricane Ivan under Alabama, Southwest, September 13-16 ,2004. Ivan will be remembered as one of the most damaging hurricanes to affect the extreme western Florida panhandle in modern history. The $4 billion in property damage is an estimate, but the final figure could be as low as $2.5 billion or as high as $7 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 13, 3:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 13, 3:15 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CDT MON SEP 13 2004

.SHORT TERM...WEAK UPPER TROUGH EXTENDING NORTH TO SOUTH ACROSS THE
CENTRAL GULF COAST REGION WILL MAINTAIN SCATTERED POPS INTO THE
EVENING HOURS OVER THE AREA...GOING ISOLATED LATE.  EXPECT
SCATTERED TO LOCALLY NUMEROUS POPS (MAINLY SE) TOMORROW WITH UPPER
TROUGH SLOWLY LIFTING OUT TO THE NORTHEAST.   EXPECT GRADIENT TO
START TIGHTENING TOWARD THE END OF THE SHORT TERM PERIOD (TUESDAY
NIGHT)...ESPECIALLY ACROSS THE SOUTHERN ZONES.

DUE TO INCREASING SWELLS (TO AROUND 14 SECONDS) BEING OBSERVED IN
THE OFFSHORE BUOYS...WE HAVE POSTED A HIGH SURF ADVISORY FOR THE
BEACHES.

&&

.EXTENDED...WE NOTED A DEFINATE NORTHWARD JOG TO HURRICANE IVAN FOR
A COUPLE OF HOURS THIS AFTERNOON SOUTHWEST OF THE WESTERN TIP OF
CUBA. WHILE THIS WAS RATHER UNCHARACTERISTIC FOR THIS HURRICANE...
WHICH HAS HAD A DISTINCT LEFT BIAS ALL ALONG...THE GENERAL NORTHWEST
MOTION IS MAINTAINED...INLINE WITH THE GOING AND LATEST TPC TRACK. AS
THE RIDGE TO THE NORTHEAST OF IVAN GRADUALLY WEAKENS THROUGH
TOMORROW...IVAN SHOULD BEGIN A MORE NORTHERLY TRACK.  AS IT GETS INTO
THE CENTRAL AND NORTHERN GULF...IT IS EXPECTED TO ENCOUNTER MORE
MIDLEVEL SHEAR...AND SHOULD EVENTUALLY START A NORTHEASTWARD MOTION.
JUST WHEN AND WHERE THAT NORTHEASTWARD MOTION BEGINS IS THE KEY
FORECAST PROBLEM...HENCE THE UNCERTAINTY EXPRESSED IN THE DAY 3-4
TRACK AS TO EXACTLY WHERE IVAN WILL MAKE LANDFALL ON THE GULF
COAST. UNFORTUNATELY...FOR OUR AREA...THE NUMERICAL MODEL GUIDANCE
MEMBERS CONTINUE TO CLUSTER ON THE MOBILE...PENSACOLA AREA...AND THE
TPC TRACK CURRENTLY TAKES IVAN TO AROUND PENSACOLA BY WEDNESDAY NIGHT
AS A CATEGORY 3 HURRICANE.  IT IS POSSIBLE THAT WE COULD SEE A
HURRICANE WATCH POSTED FOR PORTIONS OF OUR AREA SOMETIME TONIGHT.

ALL PERSONS ACROSS THE FORECAST AREA AREA URGED TO STAY IN CLOSE
TUNE WITH THE LATEST DEVELOPMENTS WITH HURRICANE IVAN.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     72 87 74 89 / 40 40 40 60
PENSACOLA  73 87 73 87 / 40 50 50 70
DESTIN     73 85 74 86 / 40 50 50 70
EVERGREEN  70 84 71 82 / 30 40 40 60
WAYNESBORO 69 89 68 87 / 20 20 30 60
CAMDEN     69 87 68 82 / 20 30 30 70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH SURF ADVISORY ALZ063-064
     SMALL CRAFT ADVISORY GMZ630-650-670.
FL...HIGH SURF ADVISORY FLZ002-004-006
     SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

&&

05/GARMON
Hazardous weather outlook, Sep 13, 4:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON SEP 13 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SCATTERED AFTERNOON THUNDERSTORMS IS EXPECTED
TODAY...WITH A FEW STORMS PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH.
OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...THE PROGRESS OF
HURRICANE IVAN SHOULD BE CLOSELY MONITORED FOR TUESDAY AND WEDNESDAY
AS THE LATEST FORECAST CALLS FOR THE HURRICANE TO MOVE NORTHWARD
ACROSS THE NORTH CENTRAL GULF REGION THROUGH MID WEEK. TROPICAL STORM
OR HURRICANE CONDITIONS COULD OCCUR OVER MUCH OF THE AREA WEDNESDAY
THROUGH THURSDAY. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FROM
THE NATIONAL HURRICANE CENTER. BY LATE THURSDAY...WHAT IS LEFT OF
IVAN SHOULD BE LIFTING OFF TO THE NORTHEAST WITH GRADUALLY IMPROVING
CONDITIONS BY FRIDAY. OVER THE WEEKEND...EXPECT TO SEE A RETURN TO
NEAR NORMAL CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED ALONG AREA BEACHES TODAY.
EXPECT AN INCREASINGLY HIGH RIP CURRENT DANGER THROUGH MID WEEK AS
HURRICANE IVAN IS EXPECTED TO APPROACH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT. EMERGENCY OFFICIALS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF HURRICANE IVAN OVER THE NEXT COUPLE OF
DAYS...AND BE PREPARED FOR POSSIBLE ACTIVATION BY LATE TUESDAY
THROUGH WEDNESDAY OR THURSDAY.

Event by event

6 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coastal Escambia

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Coastal Escambia forecast zone
Deaths
6 direct, 0 indirect
Property damage
$4.0 billion
Crop damage
$25 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Coastal Okaloosa

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Coastal Okaloosa forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Coastal Santa Rosa

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Coastal Santa Rosa forecast zone
Deaths
1 direct, 0 indirect
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Inland Escambia

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Inland Escambia forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Inland Okaloosa

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Inland Okaloosa forecast zone
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Inland Santa Rosa

When
September 13, 9:00 PM CST to September 16, 3:00 PM CST
Where
Inland Santa Rosa forecast zone
Reported by
NWS STORM SURVEY

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Coastal Escambia2004-09-1671FemalePermanent HomeDirect
Hurricane (Typhoon), Coastal Escambia2004-09-1678MalePermanent HomeDirect
Hurricane (Typhoon), Coastal Escambia2004-09-1652FemalePermanent HomeDirect
Hurricane (Typhoon), Coastal Escambia2004-09-1653MalePermanent HomeDirect
Hurricane (Typhoon), Coastal Escambia2004-09-1682FemalePermanent HomeDirect
Hurricane (Typhoon), Coastal Escambia2004-09-1646MaleVehicle/Towed TrailerDirect
Hurricane (Typhoon), Coastal Santa Rosa2004-09-158FemaleMobile/Trailer HomeDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422303, 5422304, 5422305, 5422306, 5422307, 5422308.